Many of the women I treat for vaginismus worry about the timing of their Botox treatment relative to when they are due to menstruate. We advise our patients not to try to plan a treatment date based on a date when they are due to menstruate. Just anticipating the treatment date can alter the patient’s regularity due to hormone imbalances possibly from stress. In some of my patients, it is also possible to have a delayed period after the procedure due to prolonged anxiety and stress from anticipated intercourse or the use of dilators.
One of my patients recently sent me this email (August 15th):
Quick question . . . I got my period on July 1st (5 days after my procedure), but have not gotten a period since this time. My cycle is usually pretty regular, but this month I am on my 48th day in the cycle and still have no period. I have taken home pregnancy tests, as well as had blood work done that indicates I am not pregnant. Would the Botox procedure have an effect on my menstrual cycle? I was not sure if this occurred in other women or if it is unrelated to the procedure. Any feedback would be helpful.
My answer to her is “Yes” — the procedure can alter your regularity. Your cycle can be affected by not just hormonal, but physical and emotional factors. Because of the increased activity in your vaginal area and the change in your daily routine, it is not unusual to skip a cycle or two. The Botox used in our treatment program does not have a direct effect on you or prevent you from having a cycle. If you do not start your menses towards the end of August, I would take another pregnancy test. If you tested too early, sometimes you can have a false negative — if you have had unprotected intercourse with ejaculation this is always a possibility.
If you have any questions about our Botox treatment for vaginismus and progressive dilation under anesthesia, please contact us via our contact us form.
Images used with permission from 123RF.com